Kansas, 2001

Damaging Winds in Kansas, July 27, 2001

July 27, 2001 · NWS ICT · 8 events in 2 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 27, 2:25 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 2:25 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI JUL 27 2001

TNGT:
NOT ENTIRELY CLEAR CUT HOW TSTMS WL EVOLVE OVNGT.  MODEL RH FIELDS
FM ETA/MESOETA SUG COMPLEX WOULD FORM OVR SW/W CNTRL KS AND MOVE SE
PER CORFIDI VECTORS...CATCHING THE SWRN HALF OF FCST AREA.  MOVEMENT
WOULD BECMG INCRGLY SLOWER TOWARDS DAYBREAK.  HOWEVER DUE TO
PROXIMITY/LOCATION OF UPR HI...CORFIDI VECTORS ARE HIGHER/MORE WLY
OVRNGT IN CNTRL KS...SO ANYTHING THAT FORMS OVR NW KS/SW NE COULD
CLIP THAT RGN ALSO.  BEST INSTBY/LIFT/MSTR DOES APPR TO BE IN S
CNTRL KS AND WL HAVE HIEST POPS THERE.  DUE TO UNCERTAINTY AND THAT
THE BEST CHC FOR HVY RAIN APPRS TO BE IN AREA WHICH HAS RECEIVED THE
LEAST...NOT PLANNING TO HOIST FFA.

SAT:
E OF I-35...DECENT CHC OF TSRA/SHRA ONGOING AT START OF PD.  WL LKLY
NEED SOME SML MORNING POPS TO COVER THIS.  OTHERWISE... ANTICIPATE
CLRG SKIES WITH WARMER TEMPS.  WL HOLD ONTO SLGT CHC SAT NGT IN
CNTRL KS...ANTICIPATING BNDRY WL MIX N DURG THE DAY...WITH
PRONOUNCED LLVL MSTR GRADIENT ALG NRN FRINGES OF FCST AREA.

SUN-TUE:
MEDIUM RANGE MODELS ALL SHOW UPR RDG BUILDING THRUT THE PERIOD WITH
LONGWAVE TROF DIGGING ALG W COAST. THIS WL AMPLIFY FLOW ALF OVR
CNTRL US...LKLY KEEPING NOCTURNAL PCPN NW OF FCST AREA. CANADIAN
ENSEMBLES DO SHOW A FAIR AMT OF VARIABLILITY WITH SHRTWVS EMBEDDED
IN FLOW ALG US/CAN BDR DURG THE WEEK.  HOWEVER GIVEN THE AMPLITUDE
OF UPR PAT AND DISTANCE OF STGR FLOW FM FCST AREA...NOT SURE THAT
THIS IS A FACTOR.  NO SGFNT CHGS ANTICIPATED TO GOING EXTENDED FCST.

FCSTID = 17/HOWERTON
ICT   72  94  72  96 /  60  20  10  10
HUT   70  93  71  96 /  60  10  10  10
EWK   70  93  71  96 /  50  20  10  10
EQA   71  93  71  96 /  50  30  10  10
WLD   73  95  74  96 /  70  20  10  10
RSL   68  93  70  97 /  50  10  10  10
GBD   70  94  70  98 /  60  10  10  10
SLN   70  90  69  96 /  40  10  10  10
MPR   70  92  70  96 /  50  10  10  10
CFV   74  94  73  95 /  50  40  10  10
CNU   72  92  72  94 /  40  40  10  10
K88   71  91  71  94 /  40  40  10  10

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jul 27, 2:31 PM CST, 3 hours 14 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280039-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT FRI JUL 27 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF LATE AFTERNOON...A WARM FRONT WAS LOCATED FROM NEAR GREAT
BEND TO NEAR EUREKA. THE ATMOSPHERE ACROSS MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS HAS BECOME VERY UNSTABLE.

LATEST SATELLITE INDICATES THAT AN AREA FROM JUST WEST OF GREAT
BEND TO NEAR DODGE CITY IS BECOMING MORE AND MORE LIKELY FOR
THUNDERSTORM DEVELOPMENT THROUGH 8 PM THIS EVENING. ANY STORMS
THAT DEVELOP ACROSS THIS AREA WILL MOVE EAST OR SOUTHEAST AROUND 20
MPH TOWARD THE REMAINDER OF THE CENTRAL AND SOUTH CENTRAL KANSAS.

AT THIS TIME IT APPEARS THAT SPOTTER ACTIVATION MAY STILL BE
NECESSARY ACROSS THOSE PORTIONS OF CENTRAL KANSAS WEST OF A
HUTCHINSON TO ELLSWORTH LINE THIS EVENING. THIS REGION WILL BE AT
GREATEST RISK FOR STRONG DAMAGING WINDS FROM ANY STORMS THROUGH
SUNSET.

THE STORMS ARE THEN FORECAST TO FORM A LARGER CLUSTER AS THEY MOVE
THROUGH SOUTH CENTRAL AND CENTRAL KANSAS OVERNIGHT. ALTHOUGH THERE
WILL BE SOME CONTINUED THREAT FOR DAMAGING WINDS...IT APPEARS THAT
THE MAIN THREAT WILL BE HEAVY RAINS ACROSS SOUTH CENTRAL KANSAS.a

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO TONIGHT WEST
OF A HUTCHINSON TO ELLSWORTH LINE.

The radar

The Wichita radar (KICT), 138 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
July 27, 5:45 PM CST
Where
Barton County, Cheyenne Bottoms
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -98.650

Semi overturned on Highway 156.

Thunderstorm Wind, Rice

When
July 27, 6:22 PM CST to 6:25 PM CST
Where
Rice County, 3 mi N of Chase
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -98.350

Large branches downed.

Thunderstorm Wind, Rice

When
July 27, 6:27 PM CST
Where
Rice County, Silica
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.450

Limbs 3-4 inches in diameter downed.

Thunderstorm Wind, Rice

When
July 27, 6:33 PM CST
Where
Rice County, 1 mi NW of Raymond
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.300, -98.433

Thunderstorm Wind, Rice

When
July 27, 6:42 PM CST
Where
Rice County, 5 mi NE of Chase
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.400, -98.283

Thunderstorm Wind, Rice

When
July 27, 6:55 PM CST
Where
Rice County, 3 mi SE of Chase
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.317, -98.317

Limbs 3 inches in diameter downed.

Thunderstorm Wind, Rice

When
July 27, 6:58 PM CST
Where
Rice County, Chase
Measured
56 kt (64 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -98.350

Thunderstorm Wind, Rice

When
July 27, 7:05 PM CST
Where
Rice County, 1 mi E of Lyons
Measured
56 kt (64 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -98.183

Tree damage and "STOP" sign blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252021, 5252022, 5252023, 5252024, 5252025, 5252026, 5252027, 5252028.